Drug-Induced Cholestatic Liver Injury: Rounding up the usual suspects

Romil Saxena, Kay Washington

Research output: Contribution to journalReview article

Abstract

Cholestatic injury accounts for a quarter of all cases of drug-induced liver injury (DILI); the biochemical hallmark is predominant elevation of alkaline phosphatase (R <2). Patients present with variable combinations of jaundice, pruritus, dark urine, pale stools, systemic symptoms, and hypersensitivity. The histologic features fall into 4 categories: isolated canalicular cholestasis, cholestatic hepatitis, ductopenia, and sclerosing cholangitis. In addition, drugs may cause cholelithiasis. Most cases resolve over time; rare cases progress to cirrhosis. The diagnosis of DILI rests on establishing causality for the drug and excluding competing causes. Amoxicillin clavulanate is the single most frequent cause of DILI accounting for approximately 10% of all cases in several series. The risk of toxicity is greater in males and increases with age, multiple prescriptions, and length of treatment. There is an increased association with HLA class II antigens, DRB1*15 and DQB1*06; and with double heterozygosity for glutathione S-transferase null genotypes, GSTT1/GSTM1. Histologically, cholestatic hepatitis is seen. Most cases resolve; rare cases may be fatal and some may show ductopenia.

Original languageEnglish (US)
Pages (from-to)91-95
Number of pages5
JournalPathology Case Reviews
Volume15
Issue number3
DOIs
StatePublished - May 1 2010

    Fingerprint

Keywords

  • Amoxicillin clavulanate
  • Augmentin
  • Cholestatic hepatitis
  • DILI
  • Drug-induced liver injury

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Cite this